New York, 2001Hail and Damaging Winds in New York, May 27, 2001
May 27, 2001 · NWS BGM · 12 events in 7 counties and zones
10 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 27, 2:00 PM EST, 1 hour earlier.
Area forecast discussion, May 27, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT SUN MAY 27 2001
LINE OF SHRA AND TSRA PROGRESSING INTO WESTERN FA ATTM. ALSO SOME
SHRA AND TSRA DEVELOPING AHEAD OF THE LINE MAINLY ACROSS THE
CATSKILLS. LINE SHOULD BE THROUGH MOST OF THE FA BY THE EARLY
EVENING HOURS. STORMS HAVE NOT BEEN SUSTAINING THEMSELVES FOR A LONG
PERIOD. HAD A REPORT OF PEA SIZE HAIL FROM A SPOTTER IN SUSQUEHANNA
COUNTY, PA WITH A SMALL THUNDERSTORM THERE.
ANOTHER VORT MAX APPROACHES WESTERN NY BY 12Z MONDAY AND IS PROGGED
TO BE CENTERED OVER THE FA AROUND 18Z AS THE UPPER LOW LIFTS ACROSS
WESTERN NY. THE AVN IS STRONGER THAN THE ETA MODEL WITH THIS FEATURE.
WILL GO WITH LIKELY POPS ON MONDAY AND CUT BACK TO CHC MONDAY NIGHT
AS THE S/W LIFTS OUT OF THE AREA.
ON TUESDAY...THE ATMOSPHERE BEGINS TO DRY OUT AS THE UPPER LOW LIFTS
NORTH OF THE AREA ALONG THE ST LAWRENCE RIVER VALLEY. LINGERING CHC OF
SH>RA BUT SHOULD BECOME PTSUNNY MOST AREAS DURING THE DAY.
.BGM...NONE.
JML
In the hours before
Special weather statement, May 27, 12:01 PM EST, 2 hours 59 minutes before
NYZ018-017-016-015-022-023-024-PAZ038-NYZ055-025-044-056-PAZ039-044-
047-043-272300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
101 PM EDT SUN MAY 27 2001
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES:
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
BRADFORD PA...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
BROOME NY...
SUSQUEHANNA PA...
LACKAWANNA PA...
LUZERNE PA...
WYOMING PA...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIbONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.
Event by event
10 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Tompkins
- When
- May 27, 3:00 PM EST
- Where
- Tompkins County, Countywide
- Measured
- 52 kt (60 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 42.417, -76.500
Local newspapers reported a few trees and wires were blown down by thunderstorm winds across Tompkins county.
Thunderstorm Wind, Cayuga
- When
- May 27, 3:30 PM EST
- Where
- Cayuga County, Moravia
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Half inch diameter hail was reported by a SKYWARN spotter.
Thunderstorm Wind, Cortland
- When
- May 27, 3:35 PM EST
- Where
- Cortland County, Lapeer
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.433, -76.100
Trees and wires were blown down by thunderstorm winds.
Lightning, Cortland
- When
- May 27, 3:35 PM EST
- Where
- Cortland County, Lapeer
- Injuries
- 3 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
Lightning struck a barn where people were taking shelter from a thunderstorm. 3 people were injured as the lightning moved through an electrical box in the barn. One victim was reported to be in critical condition.
Thunderstorm Wind, Cortland
- When
- May 27, 3:40 PM EST to 3:45 PM EST
- Where
- Cortland County, Cortland
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.600, -76.167
Trees and wires were blown down by thunderstorm winds from Cortlandville to Cortland.
Thunderstorm Wind, Cayuga
- When
- May 27, 3:45 PM EST
- Where
- Cayuga County, Sempronius
- Measured
- 52 kt (60 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.733, -76.317
Trees were blown down by thunderstorm winds.
Thunderstorm Wind, Cayuga
- When
- May 27, 3:45 PM EST
- Where
- Cayuga County, Moravia
- Measured
- 54 kt (62 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.717, -76.417
Thunderstorm wind gust measured by a SKYWARN spotter.
Hail, Onondaga
- When
- May 27, 3:55 PM EST to 3:58 PM EST
- Where
- Onondaga County, Jamesville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.983, -76.067
Large hail was reported from Jamesville through Syracuse. Smaller hail up to half inch diameter was reported in DeWitt and Camillus. Thunderstorm winds also brought a tree down onto the front porch of a house on Peters Street in Syracuse.
Thunderstorm Wind, Onondaga
- When
- May 27, 4:04 PM EST
- Where
- Onondaga County, East Syracuse
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Pea-sized hail and wind gusts to 50 MPH were reported by a television meteorologist.
Thunderstorm Wind, Oneida
- When
- May 27, 5:00 PM EST
- Where
- Oneida County, Camden
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Small hail was reported by a NWS cooperative weather observer.
Thunderstorm Wind, Steuben
- When
- May 27, 6:40 PM EST to 7:05 PM EST
- Where
- Steuben County, Bath
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.268, -77.384 (the zone’s center; the record gives no point)
Small hail up to half an inch in diameter was reported from Bath to Prattsburg. The hail accumulated to a depth of 3 inches in Prattsburg.
Thunderstorm Wind, Chemung
- When
- May 27, 8:10 PM EST
- Where
- Chemung County, Horseheads
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.141, -76.760 (the zone’s center; the record gives no point)
Small hail was reported by SKYWARN spotters in Horseheads and Alpine Junction.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 27 to 28, 20011 death · 4 injured · $25 million · F1 · 194 events
- Tornado in New Jersey, May 27, 2001$1.0 million · F2 · 1 event
- Tornado and Hail in Kansas, May 27, 2001$935,000 · F0 · 80 events
- Hail and Damaging Wind in Pennsylvania, May 27, 200119 injured · 1.5 in hail · 2 events
- Hail and Damaging Winds in Oklahoma, May 27 to 28, 2001$499,000 · 2 in hail · 49 events
- Tornado and Hail in Maryland, May 27, 2001$514,000 · F1 · 9 events
- Tornadoes and Hail in Virginia, May 27, 2001$448,000 · F1 · 11 events
- Tornadoes and Hail in Mississippi, May 27 to 28, 2001$168,000 · F0 · 28 events
- Hail and Damaging Winds in New York, May 27, 20012 injured · $150,000 · 59 kt wind · 8 events
- Hail and Damaging Winds in Texas, May 27 to 28, 20011 injured · $50,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Oklahoma, May 27, 2001$130,000 · 69 kt wind · 7 events
- Hail and Damaging Wind in Kansas, May 27, 20012.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246494, 5246208, 5246283, 5246284, 5246285, 5246417, 5246418, 5246489, 5246490, 5246492, 5246491, 5246493.